One of the potential side effects of chemotherapy is cardiac toxicity. The resulting damage to the heart can range from non–life-threatening events to devastating heart failure. The spectrum of these events can occur almost immediately, during a drug infusion, or as a delayed complication later in the patient’s life. Oncology nurses not only need to be familiar with identifying and intervening in acute cardiac events, but also in some instances will need to monitor for delayed cardiac toxicities during the continuum of the patient’s life.
The mechanisms by which chemotherapy agents cause cardiac toxicities are as varied as the drugs themselves and are not clearly understood. The processes by which a patient can have an adverse cardiac event are multifaceted and depend on factors including the chemotherapeutic agent used, cumulative total dose of the agent, and the patient’s age and medical history of cardiac problems. In general, cardiac events are categorized by drug class.
For example, it is theorized that anthracycline agents cause formation of free radicals, which leads to myocardial damage. The resulting cardiac damage can immediately cause transient arrhythmias, and delayed effects can result in heart failure (HF) or ventricular dysfunction. In contrast, cardiotoxicites caused by antimetabolites are characterized by the drugs’ mediated cytotoxic action leading to an ischemic syndrome possibly induced by coronary vasospasm. Patients with this type of toxicity can experience chest pain, cardiac arrhythmia, or myocardial infarction, and the symptoms are usually reversible with discontinuation of the drug.
Patients with breast cancer have the potential to receive several agents deemed to be cardiotoxic at various points during their therapy for this tumor type. In addition, some cardiotoxic therapies may be long-term, requiring clinicians and oncology nurses to be cautious and appropriately monitor and assess patients with breast cancer over long periods of time.
In August 2008, “OM,” a 49-year-old postmenopausal woman with a history of hypertension, presented with an enlarged left axillary lymph node. A mammogram was equivocal and a fine needle biopsy showed carcinoma. In September, she underwent surgical removal of the left axillary lymph nodes, assessment of which showed adenocarcinoma favoring breast as the primary site. Both a PET scan and CT scan showed no other metastatic sites, and prior to surgery and chemotherapy OM had a multigated acquisition (MUGA) scan. This scan was normal, with an ejection fraction of 57.8% (see Figure 1, p. 21).
Based on the findings, OM underwent a left breast mastectomy, and samples of the breast tissue showed a small focus of adenocarcinoma with the remaining lymph nodes tumor-free. Tumor staging was determined to be stage IIB (T1 N1 M0), estrogen receptor positive, progesterone(Drug information on progesterone) receptor positive, and HER2 positive 3+.
The plan of treatment was four cycles of AC (anthracycline with cyclophosphamide(Drug information on cyclophosphamide)) every 3 weeks, followed by docetaxel(Drug information on docetaxel) (Taxotere) and trastuzumab(Drug information on trastuzumab) (Herceptin) for four cycles, followed by trastuzumab every 3 weeks for 1 year. The patient was able to complete therapy comprising AC, taxotere, and initial trastuzumab without significant problems or toxicities and she was scheduled to receive cycle six of her year-long therapy of trastuzumab.
At the next clinic visit, however, she complained of mild shortness of breath experienced while lying in bed at night, of approximately 1 month’s duration. Her physical examination was unremarkable except for mild 1+ pedal edema, and her chest X ray and a bone scan were normal. The patient underwent a repeat MUGA scan, which showed a decrease in the left ventricular contractility compared with the previous examination, from 57.7% to 47.7%. Trastuzumab was discontinued and a repeat MUGA scan was ordered in 3 months to determine further treatment options.